Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 74, NWS El Paso, TX

September 21, 2011Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Sep 21, 2011, 4:12 PM MDT for Hudspeth County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2011, 4:12 PM MDT (22:12 UTC)
Expired
Sep 21, 2011, 4:39 PM MDT
In force
27 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 193 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3565 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WUUS54 KEPZ 212212
SVREPZ
TXC229-212300-
/O.NEW.KEPZ.SV.W.0074.110921T2212Z-110921T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
412 PM MDT WED SEP 21 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HUDSPETH COUNTY IN SOUTHWEST TEXAS...

* UNTIL 500 PM MDT

* AT 408 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING DOWNBURST 
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES WEST   
  OF VAN HORN... MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALLAMOORE...
  PORTIONS OF THE I-10 CORRIDOR BETWEEN SIERRA BLANCA AND VAN HORN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING 
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

&&

LAT...LON 3083 10491 3076 10491 3081 10511 3096 10519
      3119 10513 3115 10490 3084 10490
TIME...MOT...LOC 2211Z 268DEG 6KT 3105 10504

$$

HARDIMAN
1 follow-up statement
937 
WWUS54 KEPZ 212239
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
439 PM MDT WED SEP 21 2011

TXC229-212249-
/O.CAN.KEPZ.SV.W.0074.000000T0000Z-110921T2300Z/
HUDSPETH TX-
439 PM MDT WED SEP 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUDSPETH COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS.  HOWEVER GUSTY WINDS OF 30 TO 40 MPH ARE STILL POSSIBLE WITH 
THIS THUNDERSTORM.

LAT...LON 3083 10491 3076 10491 3081 10511 3096 10519
      3119 10513 3115 10490 3084 10490
TIME...MOT...LOC 2239Z 268DEG 6KT 3105 10499

$$

HARDIMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:33 PM MDT, 39 minutes earlier.

Area forecast discussion, Sep 21, 3:33 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
333 PM MDT WED SEP 21 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL BRING A FEW SHOWERS AND THUNDERSTORMS TO
SOUTHERN NEW MEXICO AND WESTERN THIS AFTERNOON THROUGH THURSDAY.
HIGH PRESSURE ALOFT WILL RESULT IN WARM MOSTLY DRY WEATHER FROM
FRIDAY THROUGH THE WEEKEND WITH ONLY SLIGHT CHANCES OF
THUNDERSTORMS OVER THE MOUNTAINS.

&&

.DISCUSSION...
WEAK FRONTAL BOUNDARY MOVED INTO THE CWA TODAY AND HAS BECOME
ALMOST STATIONARY ACROSS THE SOUTHERN ZONES. CONVERGENCE ALONG THE
FRONT WILL INITIATE A FEW THUNDERSTORMS THIS AFTERNOON AND TONIGHT
AS AFTERNOON CAPES RANGE FROM AROUND 500 TO 1000 J/KG WEST AND
MIDDLE AND FROM 1000 TO 2000 J/KG EAST. WIND SPEED SHEAR IS RATHER
WEAK AS 500 MB FLOW IS ONLY AROUND 10 KT FROM THE NORTHWEST BUT
SOUTHEAST LOW LEVEL WINDS PROVIDING ENOUGH DIRECTIONAL SHEAR TO
BRING SOME STORM ENHANCEMENT. DEWPOINT DEPRESSIONS GREATER THAN 50
INDICATE ISOLATED STORMS MAY PRODUCE NEAR SEVERE DOWNBURSTS. IN
ADDITION IN AREAS OF HIGHER CAPES LARGE HAIL POSSIBLE...ESPECIALLY
OVER HUDSPETH COUNTY WHERE CAPES NEAR 2000 J/KG. REMNANTS OF FRONT
WILL REMAIN ACROSS THE CWA INTO THURSDAY BEFORE ANOTHER PUSH OF
COOLER AIR ENTERS THE CWA FROM THE NORTHEAST THURSDAY AFTERNOON
AND EVENING. AGAIN LOW LEVEL CONVERGENCE WILL GENERATE ISOLATED TO
SCATTERED AREAS OF CONVECTION AS CAPES TOMORROW WILL BE AROUND 500
TO 1000 J/KG.

STRONG RIDGE WILL BECOME ESTABLISHED ON A NORTH SOUTH AXIS THROUGH
CENTRAL NEW MEXICO BY FRIDAY AFTERNOON WITH THIS FEATURE PRODUCING
SEASONABLY WARM MOSTLY DRY WEATHER FRIDAY AND AGAIN ON SATURDAY.
ON SUNDAY MODELS INDICATE A SHORT WAVE WILL MOVE ACROSS THE CWA
FROM THE WEST WITH SOME ASSOCIATED DYNAMIC UPWARD FORCING
OCCURRING. DESPITE THIS THE MOISTURE AND INSTABILITY WILL BE VERY
LIMITED WITH PRECIPITABLE UNDER.8 AND SLIGHTLY POSITIVE CAPES OVER
THE MOUNTAINS. THUS MOST AREAS WILL REMAIN DRY INTO EARLY NEXT
WEEK.

&&

.AVIATION...VALID 22/00Z-23/00Z.
MAINLY VFR CONDITIONS WITH LIGHT WINDS THROUGH THE PERIOD WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING AND
AGAIN THURSDAY. MOST LOCATIONS WILL HAVE GENERALLY LIGHT WINDS
WITH VSBY P6SM AND FEW100-150 SCT250. EXPECT MVFR OR IFR CONDITIONS
NEAR SHOWERS AND TSTMS WITH 1-3SM TSRAGS AND SCT BLO BKN-OVC060-100.
WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE NEAR ANY TSTM.

&&

.FIRE DISCUSSION...
SOUTHWEST FLOW ALOFT WILL BRING ENOUGH MOISTURE OUT OF SONORA AND
TO ALLOW SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING FROM THE
BOOTHEEL INTO THE GILA AND EAST INTO LUNA COUNTY. SCATTERED STORMS
ARE ALSO LIKELY IN THE SACRAMENTO MOUNTAINS THIS EVENING...BUT THE
REST OF THE AREA WILL LIKELY HAVE ISOLATED THUNDERSTORMS. SHOWERS
AND THUNDERSTORMS ARE LIKELY TO DEVELOP AGAIN THURSDAY AHEAD OF AN
UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT THAT WILL MOVE IN FROM
THE NORTH AND NORTHEAST THURSDAY NIGHT INTO FRIDAY MORNING. STRONG
STORMS ARE POSSIBLE TOMORROW AFTEROON AND NIGHT AS THIS SYSTEM MOVES
THROUGH. HIGH PRESSURE BUILDING OVER NEW MEXICO BEHIND THAT TROUGH
WILL BRING WARM AND DRY WEATHER FOR THE WEEKEND. AFTERNOON HUMIDITY
FROM THE UPPER TEENS TO MID 20S ACROSS THE LOWLANDS TOMORRROW...THEN
IN THE MID TO UPPER 20S FRIDAY. HUMIDITY AROUND 10 PCT HIGHER ACROSS
THE GILA AND THE SACS. ANOTHER UPPER TROUGH FROM THE WEST COULD BRING
SHOWERS TO THE AREA SUNDAY NIGHT INTO THE FIRST PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 65  89  63  88  63 /  20  20  20  10  10
SIERRA BLANCA TX        59  84  57  82  57 /  20  20  20  10  10
LAS CRUCES              62  88  60  87  60 /  20  20  20  10  10
ALAMOGORDO              58  85  56  83  56 /  30  20  20  10  10
CLOUDCROFT              43  67  41  66  41 /  30  30  30  10  10
TRUTH OR CONSEQUENCES   60  87  58  85  58 /  20  10  20  10  10
SILVER CITY             56  80  54  77  54 /  20  20  20  10  10
DEMING                  62  89  60  86  60 /  20  20  20  10  10
LORDSBURG               62  89  60  87  60 /  20  20  20  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/21 PARK
Hazardous weather outlook, Sep 21, 12:07 PM MDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1205 AM MDT WED SEP 21 2011

NMZ022>025-030>032-TXZ055-056-221730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1205 AM MDT WED SEP 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH A FEW STORMS
PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED LOWLAND AND SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS
THURSDAY AND THURSDAY NIGHT WITH A FEW STORMS PRODUCING SMALL HAIL
AND WIND GUSTS TO 50 MPH.

MOSTLY DRY WEATHER FRIDAY THROUGH TUESDAY WITH ONLY SLIGHT CHANCES
OF MAINLY MOUNTAIN SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND
EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

ROGASH

In the hours before

Special weather statement, Sep 21, 2:46 PM MDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
246 PM MDT WED SEP 21 2011

TXZ056-212145-
HUDSPETH TX-
246 PM MDT WED SEP 21 2011

...STRONG THUNDERSTORMS THREATENING SOUTHERN HUDSPETH COUNTY THROUGH
345 PM MDT...

AT 239 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM JUST NORTH OF SIERRA BLANCA...MOVING EAST AT 5
MPH.  OTHER STORMS WERE LINED UP JUST NORTH OF THE I-10 CORRIDOR.

DUE TO A RELATIVELY DRY AIRMASS IN PLACE OVER THE AREA...MICROBURST
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  SIERRA BLANCA...
  ALLAMOORE...
  MCNARY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HARDIMAN
Special weather statement, Sep 21, 3:48 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
348 PM MDT WED SEP 21 2011

NMZ024-032-TXZ055-212245-
EL PASO TX-SOUTHERN DESERT NM-TULAROSA BASIN/SOUTHERN DESERT NM-
348 PM MDT WED SEP 21 2011

...THUNDERSTORMS WITH STRONG DOWNBURST WINDS POSSIBLE THIS EVENING...

AT 345 PM MDT...A BROKEN LINE OF STRONG THUNDERSTORMS STRETCHED FROM
NEAR SIERRA BLANCA IN HUDSPETH COUNTY...INTO PORTIONS OF FAR
SOUTHEAST EL PASO COUNTY.  MEANWHILE...A RELATIVELY DRY LOW LEVEL
AIR MASS WAS IN PLACE OVER THE REGION.  THIS ENVIRONMENT FAVORS
STRONG DOWNBURST WIND GUSTS FROM RELATIVELY WEAK THUNDERSTORMS.

THE THUNDERSTORMS OVER HUDSPETH COUNTY ARE LIKELY TO SPREAD INTO
PORTIONS OF THE EL PASO METRO AREA OVER THE NEXT FEW HOURS.  A FEW
STORMS MAY PRODUCE ISOLATED WIND GUSTS OF 50 TO 60 MPH... POSSIBLY
WITH LITTLE ADVANCE WARNING.

PERSONS SHOULD KEEP AN EYE TO THE SKY THIS EVENING...AND BE AWARE OF
THE POTENTIAL FOR SUDDEN STRONG WIND GUSTS FROM THUNDERSTORMS THAT
OTHERWISE MAY NOT APPEAR TO BE VERY STRONG.

HARDIMAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:14 PM MDTSevere Thunderstorm WarningEPZHudspeth61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.